Alert archive / Oklahoma / Flash Flood Warnings in 1996

Flash Flood Warning 7, NWS Norman, OK

June 23, 1996Ellis County, Oklahoma

NWS Norman, OK issued this flash flood warning at Jun 23, 1996, 6:53 PM CDT for Ellis County, Oklahoma. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jun 23, 1996, 6:53 PM CDT (23:53 UTC)
Expired
Jun 23, 1996, 9:45 PM CDT
In force
3 hr
Issued by
NWS Norman, OK
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Ellis County, OK

The radar

The Vance AFB radar (KVNX), 160 km from the middle of the area, began a volume at 23:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 11.9 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 1996-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 219 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 1996-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
219 J/kg
Mixed-layer CIN
-490 J/kg
Mixed-layer LCL
1264 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
20 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KOKC 232353
FFWOKC
OKC045-240245-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
653 PM CDT SUN JUN 23 1996

THE NATIONAL WEATHER SERVICE IN OKLAHOMA CITY HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL 945 PM CDT FOR PEOPLE IN
THE FOLLOWING COUNTIES

IN NORTHWESTERN OKLAHOMA
     ELLIS

INCLUDING THE FOLLOWING LOCATIONS
     ARNETT...FARGO...GOODWIN AND SHATTUCK

AT 650 PM CDT DOPPLER RADAR INDICATED RAINFALL ESTIMATES OF NEAR 4 
INCHES OVER WEST CENTRAL ELLIS COUNTY. ALSO...A RAINFALL TOTAL OF 4.25
INCHES WAS REPORTED WITH STREET FLOODING NEAR GOODWIN.

A FLASH FLOOD WARNING MEANS THAT FLASH FLOODING IS OCCURRING OR
IMMINENT. DO NOT DRIVE THROUGH AREAS WHERE WATER...ESPECIALLY FLOWING
WATER...COVERS THE ROAD. THE ROAD MAY BE WASHED OUT. MOVE TO HIGHER
GROUND IF IN LOW-LYING AREAS OR NEAR EASILY FLOODED STREAMS.   

LAT...LON 3602  9963 3593 10000 3637  9995 3648  9961

MMT

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this flash flood warning went out at Jun 23, 3:23 PM CDT, 3 hours 30 minutes earlier.

Area forecast discussion, Jun 23, 3:23 PM CDT, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
310 PM CDT SUN JUN 23 1996

ONLY MINOR CHGS ANTICIPATED TO REGIONAL WX THROUGH WEEK WITH CONTD WARM
TEMPS AND MINIMAL CHCS FOR PCPN. STG WV DIGGING INTO W COAST TDA WL HELP
CARVE DEEP COLD TROF NR 130W NEXT FEW DAYS. RESULTING AMPLIFICATION OF
DOWNSTREAM PATTERN WL TEND TO ENHANCE RDGG ACROSS CNTRL AND SRN PLNS.
CAN SEE LITTLE TO BRING SFC FNT ACROSS CNTRL PLNS SWD OR TROF OVR HI
PLNS EWD. THUS WARM TEMPS AND MDT SLY LOW LVL FLOW WL CONT. INCRG ELY
COMP TO 850 MB FLOW MAY HELP TO COOL READINGS A COUPLE OF DEGS BY TUES.

BEST OPPORTUNITY FOR RELIEF...ESP SRN PTNS OF AREA...LIES IN UPR
LOW/TROF OVR WRN GULF. INCRG HGTS ASSOCIATED WTH BLDG RDG WL MAKE IT
DIFFICULT FOR UPR TROF TO MOV VERY FAR NW...BUT AVN/ETA SUGGEST
INFLUENCE OF TROF MAY EXTEND INTO ARKLATEX AND SERN OK BY LATE MON-TUE
WHICH WUD INCRS CHCS FOR AFTN/EVNG CONVECTION OVR SRN PTNS OF FA.
OUTSIDE CHC WL ALSO EXIST FOR MNLY EVNG/NGTTIME STMS IN WEST
PROVIDING LATE AFTERNOON ACTVY OVR HI PLNS CAN DRIFT INTO AREA. BLDG RDG
SHUD BE MAIN WX FEATURE LATE IN WEEK WTH WDLY SCT TRW TAPERING OFF AND
TEMPERATURES AOA 100 IN WEST.

FCSTID = 16
OKC   72  93  71  92 /   0  10  10  20
HBR   72  97  72  96 /  10  10  10  20
SPS   73  99  72  96 /  10  10  20  20
GAG   70  99  70  97 /  20  10  20  10
PNC   74  99  74  97 /  10   0  10  10
DUA   73  91  72  91 /  10  20  20  20

.OKC...
OK...NONE.
TX...NONE.

In the hours before

Special weather statement, Jun 23, 4:53 PM CDT, 2 hours before
OKZ004>053-TX083>090-240030-

THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
455 PM CDT SUN JUN 23 1996

...ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS PARTS OF
WESTERN OKLAHOMA AND WESTERN NORTH TEXAS THROUGH THIS EVENING...IN AN
AREA GENERALLY WEST OF A LINE FROM WAYNOKA...TO ALTUS...TO SEYMOUR
TEXAS...

THE ATMOSPHERE HAS BECOME VERY UNSTABLE LATE THIS AFTERNOON ACROSS
WESTERN OKLAHOMA AND WESTERN NORTH TEXAS. ALTHOUGH A STRONG
MID-LEVEL CAP IS IN PLACE ACROSS MUCH OF THE SOUTHERN PLAINS...WIDELY
SCATTERED THUNDERSTORMS HAVE DEVELOPED ACROSS PARTS OF THE
TEXAS PANHANDLE AND NORTHWEST OKLAHOMA...IN AN AREA OF MAXIMIZED
INSTABILITY. THESE THUNDERSTORMS ARE EXPECTED TO DRIFT EAST...AND
MAY AFFECT EXTREME WESTERN SECTIONS OF OKLAHOMA AND NORTH TEXAS LATE
THIS AFTERNOON AND EVENING. A FEW OF THESE THUNDERSTORMS MAY BE SEVERE.
DAMAGING WINDS WOULD BE THE MAIN THREAT FROM THESE STORMS.

THE THREAT OF SEVERE WEATHER IS EXPECTED TO END BY LATE THIS
EVENING...AS THE ATMOSPHERE STABILIZES DUE TO LOSS OF SOLAR HEATING.

LIMITED SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND
EVENING ACROSS EXTREME WESTERN SECTIONS OF OKLAHOMA AND NORTH
TEXAS.

CB
Local storm report, Jun 23, 5:24 PM CDT, 1 hour 29 minutes before
LOCAL STORM REPORT...CORRECTED TIME...
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
525 PM CDT SUN JUN 23 1996

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
DATE       ....COUNTY LOCATION....

0500 PM    12 N SHATTUCK             OK   0.75 INCH HAIL
06/23/96   ELLIS

FM
Local storm report, Jun 23, 5:56 PM CDT, 57 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
600 PM CDT SUN JUN 23 1996

TIMEb(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
DATE       ....COUNTY LOCATION....

555 PM     2 SW GOODWIN              OK   0.75 INCH HAIL
06/23/96   ELLIS

FM
Local storm report, Jun 23, 6:46 PM CDT, 7 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
645 PM CDT SUN JUN 23 1996

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
DATE       ....COUNTY LOCATION....

615 PM     2 SW GOODWIN              OK   1.00 INCH HAIL
06/23/96   ELLIS

FM

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 4:46 PM CDTSevere Thunderstorm WarningOUNEllis44 min
Jun 23, 5:30 PM CDTSevere Thunderstorm WarningOUNEllis45 min
Jun 23, 6:11 PM CDTSevere Thunderstorm WarningOUNEllis64 min

Nearby

Flash Flood Warnings in Oklahoma, 1996Every flash flood warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.